Endeavouring to find balance seems to be my current new way of life… and doing a lot of wobbling in the process.
On a medical level, the doctors have been striving for balance of the Ciclosporin (immune-suppressant) dosage. They needed to find a dose that provided sufficient immune suppression to keep acute Graft versus Host Disease [GvHD] at bay, while protecting my kidneys and protecting me from catching infections. (GvHD is considered to be acute if it shows up in the first 100 days post-transplant. After that, it’s considered to be chronic. Apparently, this difference affects how they treat the disease.) As mentioned previously, I have done very well not to have had any infections, bar a short-lived fairly normal cold.
They started to gradually lower the dose a few weeks ago to start the weaning off process. It’s a matter of balancing the need to come off the drug with ensuring that GvHD doesn’t come on too strong too soon. So from 75mg twice a day, I had two weeks on 60mg and then went down to 50mg.
Two weeks ago, I developed tiny white ulcers on and inside my lower lip. I showed the Prof, thinking this was maybe a sign of oral GvHD. He didn’t think it was, but didn’t say what he did think it was; he advised me to use a mouthwash. This week I saw Dr Jenny Byrne, who I find much more approachable. When I showed her my mouth, which had become worse – my tongue coated white and my whole mouth feeling dry and sticky, she thought it might be oral thrush, so prescribed anti-fungal medication: Fluconazole capsules and Nystan oral suspension that I have to drop into my mouth and hold or swill it before swallowing.
I’ve also been striving for balance around eating – between ensuring I eat to keep up my calorific intake and not lose too much weight, and initially trying to find foods that I could tolerate without feeling nauseous. Once the nausea aspect passed, I thought I was out of the woods, but I now have the problem of finding anything that I even want to eat. I have no appetite and eating is a daily chore, done very slowly, in small amounts and usually followed by indigestion and burping.
If I could get my nutrition by any other means, I could quite happily not eat or even think about food. For those people who know me and how much I enjoyed good food, you’ll understand how upsetting this is for me. Having an appetite and enjoying food feels like a long way off – just managing to eat most of a meal is a huge accomplishment. They assure me that this too will pass, but no one has been very definite about the cause, apart from saying that it’s probably a combination of the treatments I’ve been through and current medication.
However this week, I raised the lack of appetite again more urgently and Jenny suggested that I might have a touch of gut GvHD, which I’ve since read can cause a sore dry mouth, difficulty swallowing, diarrhoea, oral thrush and loss of appetite – all of which I experience. She has prescribed Entocort (Budesonide), a steroid that only works on the intestines and is not absorbed into the system. So no crazy steroid wild behaviour. Damnit!
Because of the suspected GvHD, Jenny decided to temporarily reverse the weaning off process of Ciclosporin, so now I’m back on 75mg twice a day. Increasing the dose again will hopefully prevent any further GvHD issues at this stage. She assured me that this is not uncommon and we don’t need to rush the weaning off process. Many people in my situation go through periods of reducing and increasing the immune suppressants… it’s all about achieving balance at each step, like being on a see-saw.
The food thing is a very common problem for people post-transplant, on chemotherapy or other heavy-duty medication; so much so that they have two nutritionists working within the Haematology unit. I was referred to one of them for some advice on what I might try to tempt my taste buds. As well as the tip to eat small and frequently, which I had already discovered, she suggested adding ‘hidden’ calories to food, like adding oil or cream to foods… I have to say even the thought of anything heavy, greasy, creamy makes me feel quite queasy on the spot.
Remarkably, I haven’t lost much weight… Initially, the taste I could tolerate best was sweetness, so if I was hungry and couldn’t bear anything else, I’d go for biscuits, cake or chocolate bars. Aha!!! Sadly now I don’t even want to eat these and because my mouth is so dry and uncomfortable, it’s really not enjoyable to eat chocolate. My current saviour food tends to be carrot sticks with hummous, which I can nibble away at so it doesn’t feel like a whole meal.
I have found myself longing for the days of being on steroids when I not only didn’t feel sick, I had a genuine lust for food and life in general. I know the ultra-high of being on steroids was unreal and unsafe long-term, but it felt so good most of the time, so much fun, so energised, if rather tiring for the people around me!
This balancing act is such a tricky one, less like a see-saw actually, more like standing on a ball. Everything keeps moving and changing; I/we have to keep adapting. I don’t know what’s coming next, I just have to keep rolling with the ball.